Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Diseases reference index «Heroin overdose»

Heroin is an illegal street drug that is is very addictive. This article discusses overdose due to heroin. An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

  • Heroin

Where Found

Heroin is made from morphine. Morphine is a powerful drug, and it naturally occurs in the seedpods of Asian (opium) poppy plants. Street names for heroin include "junk," "smack," and "skag."

See also: Morphine overdose

Symptoms

  • Airways and lungs
    • No breathing
    • Shallow breathing
    • Slow and difficult breathing
  • Eyes, ears, nose, and throat
    • Dry mouth
    • Extremely small pupils, sometimes as small as the head of a pin ("pinpoint pupils")
    • Tongue discoloration
  • Heart and blood
    • Low blood pressure
    • Weak pulse
  • Skin
    • Bluish-colored nails and lips
  • Stomach and intestines
    • Constipation
    • Spasms of the stomach and intestinal tract
  • Nervous system
    • Coma
    • Delirium
    • Disorientation
    • Drowsiness
    • Muscle spasticity

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • The name of the product (ingredients and strengths if known)

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Breathing support
  • Fluids by IV
  • Laxative
  • Medicine, called a narcotic antagonist, to counteract the effects of the heroin (multiple doses, if needed)

Outlook (Prognosis)

If an antidote can be given, recovery from an acute overdose occurs within 24-48 hours. Heroin is often mixed with other substances (adulterants), which can cause additional symptoms and organ damage. Hospitalization may be necessary.

Because heroin is commonly injected into a vein, there are health concerns related to sharing contaminated needles. Sharing contaminated needles can lead to hepatitis, HIV infection, and AIDS.

Alternative Names

Acetomorphine overdose; Diacetylmorphine overdose

Comment «Heroin overdose»